Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 591, NWS Norman, OK

September 20, 2001Noble County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 20, 2001, 10:48 AM CDT for Noble County, Oklahoma. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 20, 2001, 10:48 AM CDT (15:48 UTC)
Expired
Sep 20, 2001, 11:15 AM CDT
In force
27 min
Issued by
NWS Norman, OK
Area
Whole counties

County Noble County, OK

What was reported inside it

TimeReportWhereRemark
Sep 20, 10:53 AM CDTHail 0.75Marland, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 3.8 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2001-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2001-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-382 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 4:10 AM CDT, 6 hours 38 minutes earlier.

Area forecast discussion, Sep 20, 4:10 AM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
410 AM CDT THU SEP 20 2001

A FEW SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED OVERNIGHT IN A
MODEST WARM-AIR ADVECTION ZONE.  SIMILAR DEVELOPMENT SEEMS LIKELY
THROUGHOUT THE DAY IN THE CENTRAL AND SOUTHERN PART OF OUR FORECAST
AREA.  COVERAGE SHOULD BE LOW ENOUGH SO THAT CHANCE POPS WILL BE
SUFFICIENT.

BY LATE AFTERNOON... ALL INDICATIONS POINT TO A STRONG LINE OF
STORMS FORMING ALONG A COLD FRONT THAT WILL JUST BE APPROACHING THE
NORTHWEST TIP OF OUR FORECAST AREA.  WILL MENTION THE POSSIBILITY OF
SEVERE STORMS LATE THIS AFTERNOON AND/OR THIS EVENING ACROSS THE
NORTHWEST THIRD OF THE AREA.  THE STORMS ARE EXPECTED TO TRACK
EAST-SOUTHEAST AND SHOULD AFFECT MUCH OF THE NORTHERN PART OF THE
AREA... WHERE LIKELY POPS WILL BE USED.

THERE IS A BIT OF A RESPITE IN THE NORTH AND EAST SECTIONS FRIDAY
NIGHT INTO SATURDAY BEFORE SOMETHING HAPPENS ON SUNDAY.  EXACTLY
WHAT THAT MAY BE IS NOT CLEAR AT THIS POINT.  ABOUT HALF THE
MEDIUM-RANGE MODELS PORTRAY A MILDLY COOL AIRMASS RIDGING INTO THE
AREA FROM THE UPPER MIDWEST.  THE OTHER HALF... ONCE AGAIN INCLUDING
THE AVN/MRF... CRANK UP A HORRIFIC 500 MB LOW OVER ILLINOIS AND
INDIANA... AND PLUNGE MUCH-COLDER-THAN-NORMAL AIR DOWN THE PLAINS.
AT THIS POINT... THE EXISTING FORECAST LOOKS LIKE IT SIDES SOMEWHAT
WITH THE MILDER SOLUTION... WHICH IS THE COURSE THAT SEEMS MOST
REASONABLE AT THIS TIME.  IF THE MRF TURNS OUT TO BE RIGHT...
TEMPERATURES EARLY NEXT WEEK WILL BE ABOUT 15 DEGREES BELOW NORMAL.

WHETHER THE FRONT ON SUNDAY IS A MINOR COOL-DOWN OR A VIRTUAL
BLUE-NORTHER... IT APPEARS THAT IT SHOULD SEND UP ANOTHER ROUND OF
THUNDERSTORMS... SO THAT HAS BEEN RETAINED/EXPANDED FOR SATURDAY
NIGHT THROUGH SUNDAY NIGHT.

FCSTID = 23 = CMS

OKC   84  63  80  62 /  30  40  30  10
HBR   85  62  83  61 /  30  40  30  20
SPS   86  66  84  63 /  30  20  40  30
GAG   87  58  83  56 /  40  60  20  10
PNC   85  61  80  60 /  20  60  20   0
DUA   84  65  81  64 /  30  30  40  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Sep 20, 7:00 AM CDT, 3 hours 48 minutes before
OKZ004>048-050>052-TXZ083>090-201400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT THU SEP 20 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER MUCH OF CENTRAL AND WESTERN OKLAHOMA... AND WESTERN
NORTH TEXAS.  THE SLIGHT RISK AREA IS GENERALLY NORTHWEST OF A LINE
FROM HOLDENVILLE OKLAHOMA TO DAVIS TO HENRIETTA TEXAS.  LARGE HAIL
WILL BE THE PRIMARY THREAT... AND DAMAGING WINDS WILL BE POSSIBLE.

A COLD FRONT IS FORECAST TO MOVE INTO NORTHWEST OKLAHOMA LATE THIS
AFTERNOON OR EARLY THIS EVENING.  A CLUSTER OF STRONG TO SEVERE
THUNDERSTORMS SHOULD FORM AHEAD OF THIS FRONT LATE THIS AFTERNOON...
THEN CONTINUE TO MOVE AND EXPAND EASTWARD ACROSS MUCH OF NORTHWEST
AND NORTH-CENTRAL OKLAHOMA.  THIS WILL BE THE AREA OF THE GREATEST
THREAT.  LARGE HAIL AND DAMAGING THUNDERSTORM WINDS WILL BE THE
PRIMARY THREATS WITH THESE STORMS.  THE STORMS MAY EXTEND SOUTH OF
THIS AREA AND COULD AFFECT THE REMAINDER OF CENTRAL AND WESTERN
OKLAHOMA... AS WELL AS THE WICHITA FALLS AREA IN TEXAS.  THE RISK OF
SEVERE WEATHER IS EXPECTED TO DIMINISH OVERNIGHT AS THE STORMS MOVE
INTO A LESS-FAVORABLE ENVIRONMENT OVER SOUTHEASTERN OKLAHOMA.

OTHER THUNDERSTORMS ARE LIKELY TO BE SCATTERED ACROSS OKLAHOMA AND
NORTH TEXAS THROUGHOUT THE DAY.  ALTHOUGH NO WIDESPREAD... ORGANIZED
SEVERE STORMS ARE EXPECTED UNTIL AT LEAST LATE AFTERNOON... A FEW OF
THE EARLIER STORMS MAY PRODUCE LARGE HAIL AND GUSTY WINDS.

ALL THE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN.  SINCE
THE GROUND IS RELATIVELY MOIST AFTER RECENT WIDESPREAD RAIN... SOME
LOCALIZED AREAS OF FLOODING WILL BE POSSIBLE.

EMERGENCY MANAGERS AND STORM SPOTTERS IN THE SLIGHT RISK AREA SHOULD
CONTINUE TO MONITOR FORECASTS AND BE PREPARED FOR ACTIVATION THIS
AFTERNOON OR EVENING.

CMS
Local storm report, Sep 20, 9:23 AM CDT, 1 hour 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
923 AM CDT THU SEP 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 AM    OKLAHOMA CITY             OK   1.00 INCH HAIL
09/20/01   OKLAHOMA                       NW EXPRESSWAY AND PORTLAND
                                          RELAYED VIA EM MNGR.
Local storm report, Sep 20, 10:18 AM CDT, 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1018 AM CDT THU SEP 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 AM    7 NE EL RENO              OK   WIND DAMAGE
09/20/01   CANADIAN                       6 INCH DIAMETER SYCAMORE
                                          LIMBS DOWNED...PUBLIC
                                          REPORT

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:53 AM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma52 min
Sep 20, 5:56 AM CDTSevere Thunderstorm WarningOUNCarter, Murray34 min
Sep 20, 6:40 AM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Murray50 min
Sep 20, 11:48 AM CDTSevere Thunderstorm WarningOUNPontotoc42 min
Sep 20, 2:27 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady48 min
Sep 20, 5:12 PM CDTSevere Thunderstorm WarningOUNWoods48 min
Sep 20, 6:01 PM CDTSevere Thunderstorm WarningOUNWoods29 min
Sep 20, 6:32 PM CDTTornado WarningOUNWoods28 min
Sep 20, 6:48 PM CDTSevere Thunderstorm WarningOUNHarper42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.